The Michigan Mathematical Journal

Points on curves in small boxes and applications

Mei-Chu Chang, Javier Cilleruelo, Moubariz Garaev, Jose Hernández, Igor Shparlinski, Igor Shparlinski, and Ana Zumalacarregui

Full-text: Open access

Article information

Source
Michigan Math. J., Volume 63, Issue 3 (2014), 503-534.

Dates
First available in Project Euclid: 5 September 2014

Permanent link to this document
https://projecteuclid.org/euclid.mmj/1409932631

Digital Object Identifier
doi:10.1307/mmj/1409932631

Mathematical Reviews number (MathSciNet)
MR3255689

Zentralblatt MATH identifier
1316.11024

Subjects
Primary: 11D79: Congruences in many variables 11G20: Curves over finite and local fields [See also 14H25]

Citation

Chang, Mei-Chu; Cilleruelo, Javier; Garaev, Moubariz; Hernández, Jose; Shparlinski, Igor; Shparlinski, Igor; Zumalacarregui, Ana. Points on curves in small boxes and applications. Michigan Math. J. 63 (2014), no. 3, 503--534. doi:10.1307/mmj/1409932631. https://projecteuclid.org/euclid.mmj/1409932631


Export citation

References

  • \beginbbook \bauthor\binitsR. \bsnmAvanzi, \bauthor\binitsH. \bsnmCohen, \bauthor\binitsC. \bsnmDoche, \bauthor\binitsG. \bsnmFrey, \bauthor\binitsT. \bsnmLange, \bauthor\binitsK. \bsnmNguyen, and \bauthor\binitsF. \bsnmVercauteren, \bbtitleElliptic and hyperelliptic curve cryptography: theory and practice, \bpublisherCRC Press, \blocationBoca Raton, \byear2005. \endbbook \OrigBibText R. Avanzi, H. Cohen, C. Doche, G. Frey, T. Lange, K. Nguyen, and F. Vercauteren, Elliptic and hyperelliptic curve cryptography: Theory and practice, CRC Press, 2005. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsA. \bsnmAyyad, \bauthor\binitsT. \bsnmCochrane, and \bauthor\binitsZ. \bsnmZheng, \batitleThe congruence $x_1x_2 \equiv x_3x_4 \pmod p$, the equation $x_1x_2 = x_3x_4$ and the mean value of character sums, \bjtitleJ. Number Theory \bvolume59 (\byear1996), page398–\blpage413. \endbarticle \OrigBibText A. Ayyad, T. Cochrane and Z. Zheng, The congruence $x_1x_2 \equiv x_3x_4 \pmod p$, the equation $x_1x_2 = x_3x_4$ and the mean value of character sums, J. Number Theory, 59 (1996), 398–413. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsU. \bsnmBetke, \bauthor\binitsM. \bsnmHenk, and \bauthor\binitsJ. M. \bsnmWills, \batitleSuccessive-minima-type inequalities, \bjtitleDiscrete Comput. Geom. \bvolume9 (\byear1993), page165–\blpage175. \endbarticle \OrigBibText U. Betke, M. Henk, and J. M. Wills, Successive-minima-type inequalities, Discr. Comput. Geom., 9 (1993), 165–175. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsB. J. \bsnmBirch, \batitleHow the number of points of an elliptic curve over a fixed prime field varies, \bjtitleJ. London Math. Soc. \bvolume43 (\byear1968), page57–\blpage60. \endbarticle \OrigBibText B. J. Birch, How the number of points of an elliptic curve over a fixed prime field varies, J. London Math. Soc., 43 (1968), 57–60. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsK. D. \bsnmBoklan and \bauthor\binitsT. D. \bsnmWooley, \batitleOn Weyl sums for smaller exponents, \bjtitleFunct. Approx. Comment. Math. \bvolume46 (\byear2012), page91–\blpage107. \endbarticle \OrigBibText K. D. Boklan, and T. D. Wooley, On Weyl sums for smaller exponents, Funct. et Approx. Commen. Math., 46 (2012), 91–107. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsE. \bsnmBombieri and \bauthor\binitsJ. \bsnmPila, \batitleThe number of integral points on arcs and ovals, \bjtitleDuke Math. J. \bvolume59 (\byear1989), page337–\blpage357. \endbarticle \OrigBibText E. Bombieri and J. Pila, The number of integral points on arcs and ovals, Duke Math. J., 59 (1989), 337–357. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsJ. \bsnmBourgain, \bauthor\binitsM. Z. \bsnmGaraev, \bauthor\binitsS. V. \bsnmKonyagin, and \bauthor\binitsI. E. \bsnmShparlinski, \batitleOn congruences with products of variables from short intervals and applications, \bjtitleProc. Steklov Inst. Math. \bvolume280 (\byear2013), page67–\blpage96. \endbarticle \OrigBibText J. Bourgain, M. Z. Garaev, S. V. Konyagin, and I. E. Shparlinski, On congruences with products of variables from short intervals and applications, Proc. Steklov Math. Inst., 280 (2013), 67–96. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbbook \bauthor\binitsT. D. \bsnmBrowning, \bbtitleQuantitative arithmetic of projective varieties, \bsertitleProgr. Math., \bseriesno277, \bpublisherBirkhäuser Verlag, \blocationBasel, \byear2009. \endbbook \OrigBibText T. D. Browning, Quantitative arithmetic of projective varieties, Progr. in Math., vol. 277., Birkhäuser Verlag, Basel, 2009. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsT. H. \bsnmChan and \bauthor\binitsI. E. \bsnmShparlinski, \batitleOn the concentration of points on modular hyperbolas and exponential curves, \bjtitleActa Arith. \bvolume142 (\byear2010), page59–\blpage66. \endbarticle \OrigBibText T. H. Chan and I. E. Shparlinski, On the concentration of points on modular hyperbolas and exponential curves, Acta Arith., 142 (2010), 59–66. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsM.-C. \bsnmChang, \batitlePolynomial iteration in characteristic $p$, \bjtitleJ. Funct. Anal. \bvolume263 (\byear2012), page3412–\blpage3421. \endbarticle \OrigBibText M.-C. Chang, Polynomial iteration in characteristic $p$, J. Functional Analysis, 263 (2012), 3412–3421. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle ––––, \batitleExpansions of quadratic maps in prime fields, \bjtitleProc. Amer. Math. Soc. \bvolume142 (\byear2014), page85–\blpage92. \endbarticle \OrigBibText M.-C. Chang, Expansions of quadratic maps in prime fields, Proc. Amer. Math. Soc., 142 (2014), 85–92. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsJ. \bsnmCilleruelo and \bauthor\binitsM. Z. \bsnmGaraev, \batitleConcentration of points on two and three dimensional modular hyperbolas and applications, \bjtitleGeom. Funct. Anal. \bvolume21 (\byear2011), page892–\blpage904. \endbarticle \OrigBibText J. Cilleruelo and M. Z. Garaev, Concentration of points on two and three dimensional modular hyperbolas and applications, Geom. and Funct. Anal., 21 (2011), 892–904. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsJ. \bsnmCilleruelo, \bauthor\binitsM. Z. \bsnmGaraev, \bauthor\binitsA. \bsnmOstafe, and \bauthor\binitsI. E. \bsnmShparlinski, \batitleOn the concentration of points of polynomial maps and applications, \bjtitleMath. Z. \bvolume272 (\byear2012), page825–\blpage837. \endbarticle \OrigBibText J. Cilleruelo, M. Z. Garaev, A. Ostafe, and I. E. Shparlinski, On the concentration of points of polynomial maps and applications, Math. Zeit., 272 (2012), 825–837. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsJ. \bsnmCilleruelo, \bauthor\binitsI. E. \bsnmShparlinski, and \bauthor\binitsA. \bsnmZumalacárregui, \batitleIsomorphism classes of elliptic curves over a finite field in some thin families, \bjtitleMath. Res. Lett. \bvolume19 (\byear2012), page335–\blpage343. \endbarticle \OrigBibText J. Cilleruelo, I. E. Shparlinski, and A. Zumalacárregui, Isomorphism classes of elliptic curves over a finite field in some thin families, Math. Res. Letters, 19 (2012), 335–343. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsM. \bsnmDeuring, \batitleDie Typen der Multiplikatorenringe elliptischer Funktionenkörper, \bjtitleAbh. Math. Sem. Hansischen Univ. \bvolume14 (\byear1941), page197–\blpage272. \endbarticle \OrigBibText M. Deuring, Die Typen der Multiplikatorenringe elliptischer Funktionenkörper, Abh. Math. Sem. Hansischen Univ., 14 (1941), 197–272. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbchapter \bauthor\binitsK. \bsnmFord, \bctitleRecent progress on the estimation of Weyl sums, \bbtitleProc. IV intern. conf. “Modern problems of number theory and its applications”: current problems, part II, \bconflocationTula, \bconfdate2001, pp. page48–\blpage66, \bcommentMoscow State Univ., \bconflocationMoscow, \byear2002. \endbchapter \OrigBibText K. Ford, Recent progress on the estimation of Weyl sums, In Proc. IV Intern. Conf. “Modern Problems of Number Theory and its Applications”: Current Problems, Part II (Tula, 2001), Moscow State Univ., Moscow, 2002, 48–66. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsÉ. \bsnmFouvry, \batitleConsequences of a result of N. Katz and G. Laumon concerning trigonometric sums, \bjtitleIsrael J. Math. \bvolume120 (\byear2000), page81–\blpage96. \endbarticle \OrigBibText É. Fouvry, Consequences of a result of N. Katz and G. Laumon concerning trigonometric sums, Israel J. Math., 120 (2000), 81–96. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsÉ. \bsnmFouvry and \bauthor\binitsN. \bsnmKatz, \batitleA general stratification theorem for exponential sums, and applications, \bjtitleJ. Reine Angew. Math. \bvolume540 (\byear2001), page115–\blpage166. \endbarticle \OrigBibText É. Fouvry and N. Katz, A general stratification theorem for exponential sums, and applications, J. Reine Angew. Math., 540 (2001), 115–166. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsJ. \bsnmGutierrez and \bauthor\binitsI. E. \bsnmShparlinski, \batitleExpansion of orbits of some dynamical systems over finite fields, \bjtitleBull. Aust. Math. Soc. \bvolume82 (\byear2010), page232–\blpage239. \endbarticle \OrigBibText J. Gutierrez and I. E. Shparlinski, Expansion of orbits of some dynamical systems over finite fields, Bull. Aust. Math. Soc., 82 (2010), 232–239. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsD. R. \bsnmHeath-Brown, \batitleA mean value estimate for real character sums, \bjtitleActa Arith. \bvolume72 (\byear1995), page235–\blpage275. \endbarticle \OrigBibText D. R. Heath-Brown, A mean value estimate for real character sums, Acta Arith., 72 (1995), 235–275. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbchapter ––––, \bctitleAnalytic methods for the distribution of rational points on algebraic varieties, \bbtitleEquidistribution in number theory, an introduction, pp. page139–\blpage168, \bpublisherSpringer, \blocationDordrecht, \byear2007. \endbchapter \OrigBibText D. R. Heath-Brown, Analytic methods for the distribution of rational points on algebraic varieties, In: Equidistribution in number theory, An introduction, Springer, Dordrecht, 2007, 139–168. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbbook \bauthor\binitsH. \bsnmIwaniec and \bauthor\binitsE. \bsnmKowalski, \bbtitleAnalytic number theory, \bpublisherAmer. Math. Soc., \blocationProvidence, RI, \byear2004. \endbbook \OrigBibText H. Iwaniec and E. Kowalski, Analytic number theory, Amer. Math. Soc., Providence, RI, 2004. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsK. \bsnmKarabina and \bauthor\binitsB. \bsnmUstaoglu, \batitleInvalid-curve attacks on hyperelliptic curve cryptosystems, \bjtitleAdv. Math. Commun. \bvolume4 (\byear2010), page307–\blpage321. \endbarticle \OrigBibText K. Karabina and B. Ustaoglu, Invalid-curve attacks on hyperelliptic curve cryptosystems, Adv. Math. of Comm., 4 (2010), 307–321. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsH. W. \bsnmLenstra, \batitleFactoring integers with elliptic curves, \bjtitleAnn. of Math. (2) \bvolume126 (\byear1987), page649–\blpage673. \endbarticle \OrigBibText H. W. Lenstra, Factoring integers with elliptic curves, Annals Math., 126 (1987), 649–673. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsP. \bsnmLockhart, \batitleOn the discriminant of a hyperelliptic curve, \bjtitleTrans. Amer. Math. Soc. \bvolume342 (\byear1994), page729–\blpage752. \endbarticle \OrigBibText P. Lockhart, On the discriminant of a hyperelliptic curve, Trans. Amer. Math. Soc., 342 (1994), 729–752. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsW. \bsnmLuo, \batitleRational points on complete intersections over $\F_p$, \bjtitleInt. Math. Res. Not. IMRN \bvolume1999 (\byear1999), page901–\blpage907. \endbarticle \OrigBibText W. Luo, Rational points on complete intersections over $\F_p$, Inter. Math. Res. Notices, 1999 (1999), 901–907. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsO. \bsnmMarmon, \batitleThe density of integral points on hypersurfaces of degree at least four, \bjtitleActa Arith. \bvolume141 (\byear2010), page211–\blpage240. \endbarticle \OrigBibText O. Marmon, The density of integral points on hypersurfaces of degree at least four, Acta Arith., 141 (2010), 211–240. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle ––––, \batitleA generalization of the Bombieri–Pila determinant method, \bjtitleZap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) \bvolume377 (\byear2010), page63–\blpage77, \bcomment242 (Trans. in J. Math. Sci. 171 (2010), 736–744). \endbarticle \OrigBibText O. Marmon, A generalization of the Bombieri–Pila determinant method, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklova (POMI), 377 (2010), 63–77, 242 (Trans. in J. Math. Sci., 171 (2010), 736–744. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbbook \bauthor\binitsH. L. \bsnmMontgomery, \bbtitleTen lectures on the interface between analytic number theory and harmonic analysis, \bpublisherAmer. Math. Soc., \blocationProvidence, RI, \byear1994. \endbbook \OrigBibText H. L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, Amer. Math. Soc., Providence, RI, 1994. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsE. \bsnmNart, \batitleCounting hyperelliptic curves, \bjtitleAdv. Math. \bvolume221 (\byear2009), page774–\blpage787. \endbarticle \OrigBibText E. Nart, Counting hyperelliptic curves, Adv. Math., 221 (2009), 774–787. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsS. T. \bsnmParsell, \batitleOn the Bombieri-Korobov estimate for Weyl sums, \bjtitleActa Arith. \bvolume138 (\byear2009), page363–\blpage372. \endbarticle \OrigBibText S. T. Parsell, On the Bombieri-Korobov estimate for Weyl sums, Acta Arith., 138 (2009), 363–372. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbchapter \bauthor\binitsJ. \bsnmPila, \bctitleDensity of integral and rational points on varieties, \bbtitleColumbia University Number Theory Seminar (New York, 1992), \bsertitleAstérisque, \bseriesno228, pp. page183–\blpage187, \bcomment1995. \endbchapter \OrigBibText J. Pila, Density of integral and rational points on varieties, In Columbia University Number Theory Seminar (New York, 1992), Astérisque vol. 228 (1995), 183–187. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle ––––, \batitleDensity of integer points on plane algebraic curves, \bjtitleInt. Math. Res. Not. IMRN \bvolume1996 (\byear1996), page903–\blpage912. \endbarticle \OrigBibText J. Pila, Density of integer points on plane algebraic curves, Inter. Math. Res. Notices, 1996 (1996), 903–912. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsP. \bsnmSalberger and \bauthor\binitsT. D. \bsnmWooley, \batitleRational points on complete intersections of higher degree, and mean values of Weyl sums, \bjtitleJ. Lond. Math. Soc. (2) \bvolume82 (\byear2010), page317–\blpage342. \endbarticle \OrigBibText P. Salberger and T. D. Wooley, Rational points on complete intersections of higher degree, and mean values of Weyl sums, J. Lond. Math. Soc., 82 (2010), 317–342. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbbook \bauthor\binitsT. \bsnmTao and \bauthor\binitsV. \bsnmVu, \bbtitleAdditive combinatorics, \bsertitleCambridge Stud. Adv. Math., \bseriesno105, \bpublisherCambridge University Press, \blocationCambridge, \byear2006. \endbbook \OrigBibText T. Tao and V. Vu, Additive combinatorics, Cambridge Stud. Adv. Math., 105, Cambridge University Press, Cambridge, 2006. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbchapter \bauthor\binitsY. \bsnmTschinkel, \bctitleAlgebraic varieties with many rational points, \bbtitleArithmetic geometry, \bsertitleClay Math. Proc., \bseriesno8, pp. page243–\blpage334, \bpublisherAmer. Math. Soc., \blocationProvidence, RI, \byear2009. \endbchapter \OrigBibText Y. Tschinkel, Algebraic varieties with many rational points, In Arithmetic geometry, Clay Math. Proc., vol. 8, Amer. Math. Soc., Providence, RI, 2009. 243–334. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsM. \bsnmVâjâitu and \bauthor\binitsA. \bsnmZaharescu, \batitleDistribution of values of rational maps on the $\F_p$-points on an affine curve, \bjtitleMonatsh. Math. \bvolume136 (\byear2002), page81–\blpage86. \endbarticle \OrigBibText M. Vâjâitu and A. Zaharescu, Distribution of values of rational maps on the $\F_p$-points on an affine curve, Monatsh. Math., 136 (2002), 81–86. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbbook \bauthor\binitsR. C. \bsnmVaughan, \bbtitleThe Hardy–Littlewood method, \bpublisherCambridge Univ. Press, \blocationCambridge, \byear1981. \endbbook \OrigBibText R. C. Vaughan, The Hardy–Littlewood method, Cambridge Univ. Press, Cambridge, 1981. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsT. D. \bsnmWooley, \batitleVinogradov's mean value theorem via efficient congruencing, \bjtitleAnn. of Math. (2) \bvolume175 (\byear2012), page1575–\blpage1627. \endbarticle \OrigBibText T. D. Wooley, Vinogradov's mean value theorem via efficient congruencing, Ann. Math., 175 (2012), 1575–1627. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle ––––, \batitleVinogradov's mean value theorem via efficient congruencing, II, \bjtitleDuke Math. J. \bvolume162 (\byear2013), page673–\blpage730. \endbarticle \OrigBibText T. D. Wooley, Vinogradov's mean value theorem via efficient congruencing, II, Duke Math. J., 162 (2013), 673–730. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsZ. \bsnmZheng, \batitleThe distribution of zeros of an irreducible curve over a finite field, \bjtitleJ. Number Theory \bvolume59 (\byear1996), page106–\blpage118. \endbarticle \OrigBibText Z. Zheng, The distribution of zeros of an irreducible curve over a finite field, J. Number Theory 59 (1996), 106–118. \endOrigBibText \bptokstructpyb \endbibitem
  • \beginbarticle \bauthor\binitsA. \bsnmZumalacárregui, \batitleConcentration of points on modular quadratic forms, \bjtitleInt. J. Number Theory \bvolume7 (\byear2011), page1835–\blpage1839. \endbarticle \OrigBibText A. Zumalacárregui, Concentration of points on modular quadratic forms, Intern. J. Number Theory, 7 (2011), 1835–1839. \endOrigBibText \bptokstructpyb \endbibitem \printaddresses